Practitioner's Perspective: Pain Management and Withdrawal

 

If you've been indoctrinated into the Congenital Heart Defect community, one important lesson learned is that all CHD babies and children are different.  As pediatric cardiac surgeon, Dr. Redmond Burke stated, "The babies' hearts are like snowflakes, they are never the same." 

One size definitely does not fit all.  A particular surgery may be ideal for one HLHS infant, but not for another.  The same can be said about medication administration and pain management. 

The vast majority of HLHS infants and children undergoing palliation require opiate pain medications (i.e. Fentanyl, Morphine, etc.) following the immediate post-operative period.  For various reasons, pain medications may be prolonged causing an infant to become opiate dependent or "hooked." 

It is certainly accurate to state that not all HLHS patients become opiate dependent or suffer from opiate withdrawal following open heart surgery.   As stated, each child's care and needs vary.

Recently, with growing concern and questions surrounding opiate dependency from our families, we reached out to Dr. Moffett, Pharm.D. at Texas Children's Hospital, to lend us insights regarding opiate withdrawal and methadone use in the congenital heart patient.

Methadone Use for Opiate Withdrawal

by Brady Moffett, PharmD/MPH

The most frequently asked questions I have received from parents are regarding ‘withdrawal’ and methadone therapy.  There can be a big stigma surrounding the drug methadone, even though it can be very beneficial for children with congenital heart disease who have been in the intensive care unit for long periods of time.

Below, I’ve summarized some of the most common questions I’ve received from parents regarding opiate withdrawal, methadone use, and their child.  As always, every child is unique, and the answers to the questions below provide general information.  Contact your child’s physician or the clinical pharmacist if you have any questions regarding their medications.

What is opiate withdrawal?

Children who experience opiate withdrawal have often received medications in the intensive care unit, such as morphine or fentanyl, to manage their pain.  These medications are in a class of drugs known as opiates.  When patients receive these medications in high doses or for long periods of time, they can become ‘tolerant’ to these medications.
 

If a child has become tolerant to opiate medications, and they are suddenly stopped, a child can experience ‘withdrawal’ from these medications.

What are the signs and symptoms of opiate withdrawal?

Not every child will experience the same signs and symptoms, but common signs and symptoms include:  irritability, diarrhea, stuffy nose, nausea or vomiting, poor eating, high blood pressure, or high heart rate.
 

How is opiate withdrawal prevented?

Typically, if a child has been receiving high doses of opiate medications for long periods of time, slowly reducing the dose of the medication or reducing the number of times per day that the medication is taken will prevent opiate withdrawal.  This may occur over days or weeks, and can be done in the hospital or after discharge from the hospital.

Different medications can be used to prevent opiate withdrawal, and methadone is a very common medication used to prevent opiate withdrawal in children with congenital heart surgery.

Why is methadone used for opiate withdrawal?

Methadone is long acting, similar to morphine or fentanyl, and can be taken orally.  Therefore, methadone can be used to prevent withdrawal in patients after they have been discharged from the hospital.  Since methadone is long acting, the dose can be slowly reduced and the methadone will be slowly eliminated from the body.  This helps to prevent the signs and symptoms of withdrawal.
 

Is there anything special I need to do to get methadone from my pharmacy?

Your child’s doctor may have to fill out a special prescription for you to take to the pharmacy to get methadone.  Additionally, some pharmacies may not carry methadone, so it is a good idea to make arrangements prior to being discharged from the hospital so that your child doesn’t miss any doses.

I’ve heard about people using methadone, and they are usually addicted to drugs.  Is my child addicted and that’s why he/she is on methadone?

No, in this situation, children are not ‘addicted’ and they don’t get a ‘high’ from the methadone.  The dose of methadone is carefully chosen so that patients don’t experience the signs and symptoms of withdrawal, but also don’t feel any other effects.  The methadone is helping the child feel as normal as possible.

What things should I watch for while my child is on methadone?

You should contact your child’s physician if they begin to experience any of the signs and symptoms of withdrawal as mentioned above.  Additionally, if the dose of methadone is too high, your child might be drowsy or sleeping, or appear sluggish or tired.  As always, if there is a change in your child that you are not comfortable with, or have questions about, call your child’s physician.

In conclusion, these questions represent what I have been most commonly asked by parents regarding opiate withdrawal and methadone use for their child.  There are always other questions that can come up in your child’s care, so, do not hesitate to ask if something is unclear.
 

Brady S Moffett, PharmD, MPH

Thank you, Dr. Moffett, for lending your time and expertise to our HLHS families.